Alert archive / Colorado / Flash Flood Warnings in 2017

Flash Flood Warning 15, NWS Goodland, KS

May 26, 2017Kit Carson County, Colorado

NWS Goodland, KS issued this flash flood warning at May 26, 2017, 10:45 PM MDT for Kit Carson County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2017, 10:45 PM MDT (04:45 UTC)
Expired
May 27, 2017, 1:45 AM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 50 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 4.8 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1044 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1044 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1740 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.3
Supercell composite
9.5

Open this sounding in Storm Lab

The text

As transmitted.

928 
WGUS53 KGLD 270445
FFWGLD
COC063-270745-
/O.NEW.KGLD.FF.W.0015.170527T0445Z-170527T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
1045 PM MDT FRI MAY 26 2017

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Northeastern Kit Carson County in east central Colorado...

* Until 145 AM MDT

* At 1045 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Flash flooding will remain over mainly rural areas of northeastern
  Kit Carson County.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

This includes Highway 385 between mile markers 190 and 206, and near
mile marker 211.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3957 10205 3933 10205 3932 10264 3957 10256

$$

DR
1 follow-up statement
312 
WGUS73 KGLD 270737
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
137 AM MDT SAT MAY 27 2017

COC063-270745-
/O.EXP.KGLD.FF.W.0015.000000T0000Z-170527T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kit Carson CO-
137 AM MDT SAT MAY 27 2017

...THE FLASH FLOOD WARNING FOR NORTHEASTERN KIT CARSON COUNTY WILL
EXPIRE AT 145 AM MDT...

The flash flood threat has diminished, however runoff and flooding 
of small streams may continue to impact rural parts of Kit Carson 
county. An areal flood warning remains in effect. Please continue to 
heed any remaining road closures.

LAT...LON 3957 10205 3933 10205 3932 10264 3957 10256

$$

DR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 26, 5:42 PM MDT, 5 hours 3 minutes earlier.

Area forecast discussion, May 26, 5:42 PM MDT, 5 hours 3 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
542 PM MDT Fri May 26 2017

.SHORT TERM...(This evening through Saturday)
Issued at 304 PM MDT Fri May 26 2017

Latest upper air analysis shows a trough over the Northern Rockies.
Southeast of this trough smaller short wave troughs were beginning
to form over Colorado.  At the surface a dry line was extending
northwest from the southeast corner of Colorado toward Denver.

For the rest of the afternoon am expecting strong to severe storms
to move into East Central Colorado around 4 or 5 PM MT as the upper
level short wave trough approaches from the west.  As the trough
approaches, lift will increase along the dry line which will cause
some isolated to scattered storm development.  Due to the drier
environment and weaker lift south of the main short wave trough, do
not anticipate much storm coverage.  However these storms will be in
a much better environment to become severe.

CAPE sharply increases in a corridor east of the dry line until the
surface winds turn more to the southeast than south. Given the
proximity to the surface low, fairly low cloud bases, and 0-1km
shear on the low end for tornado development, cannot rule out the
possibility of a tornado.  This will mainly be a factor for Kit
Carson and Cheyenne counties in Colorado.  Further east into Kansas
the environment becomes more stable which should limit the potential
for tornadoes to form. Comparing conditions to SPC tornado stats
favor EF1 tornadoes.

Deep layer shear is even stronger than yesterday and CAPE is a bit
higher as well, so foresee a chance for hail up to baseball size
based on what happened yesterday.  Damaging winds will also be
likely with any storms that develop.

This evening storms will move east across the rest of the Tri-State
Area.  Am expecting a cluster of storms to remain north of Highway
24.  The main threat with these storms will be heavy rainfall due to
precipitable water values in the 90th percentile.  Don't have quite
enough confidence to issue a watch at this time due to the storms
moving just fast enough to negate a flood threat.  Along and south
of Highway 24 elevated CAPE will form and may be strong enough for
severe storms to form.  If the elevated CAPE advertised is not
capped off, hail up to baseball size is possible.  The threat for
damaging winds should end by 9 or 10 PM local time.  This round of
storms should move east of the forecast area by midnight.

Another round of strong to severe storms will move in from the
northwest over the east half to third of the forecast area.  Am
anticipating this to be more of a line storms.  These storms will be
be along/behind a cold front moving through.  As with the storms
with the first round, if the elevated CAPE advertised is not capped
off hail up to baseball size is possible.  Due to the inversion in
place am not expecting straight-line winds with these storms.

Saturday the storms over the east part of the forecast area will
push east by mid morning.  During the latter part of the afternoon
the upper level trough axis swings over the west part of the
forecast area.  This will be enough for a few storms to develop, but
not expecting any severe weather to occur.

.LONG TERM...(Saturday night through Friday)
Issued at 304 PM MDT Fri May 26 2017

Saturday night-Sunday: Rain showers linger through the evening over
southwest portions of the CWA as the main trough axis moves
downstream of the area. Upper level ridge will build through Sunday
bringing drier conditions to the area. Temperatures will be near to
slightly below normal.

Monday-Tuesday: Cold front moves into the area during the day Monday
and becomes stalled with a northwest to southeast orientation across
the CWA. Showers and a few thunderstorms will be possible Monday
night through Tuesday night.

Wednesday-Friday: Models do not have very good agreement for this
period. GFS and ECMWF differ in synoptic setup and timing of when
upper level ridging will eventually push east of our area. General
consensus is for this period to be wet with periodic chances of rain
and thunderstorms. Heaviest rain appears to be favored for the
eastern half of our area, coming Wednesday night and Thursday
morning. The forecast for this time frame is certain to change, but
will need to be monitored by future shifts since most models do
indicate an active period for this timeframe.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 542 PM MDT Fri May 26 2017

Thunderstorm activity should spread out of eastern Colorado
towards northwest Kansas and across southwest Nebraska. Better
coverage will tend to be towards the Nebraska state line, and
there is some question as to how strong (or severe) the activity
will be when it moves within the vicinity of the terminals. I
held off on introducing lower conditions in the first 6hr of TAF
for now. A cold front will move through tonight and we are still
looking at a period of low level wind shear and IFR stratus at
GLD. Most guidance shows improvement by midday (first at GLD), so
I try to stay optimistic. It is still possible that MVFR cigs
linger at KMCK into the afternoon.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...SME
AVIATION...DR
Hazardous weather outlook, May 26, 10:59 AM MDT, 11 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1059 AM MDT Fri May 26 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271700-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1059 AM MDT Fri May 26 2017 /1159 AM CDT Fri May 26 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe storms will develop late this afternoon over
Eastern Colorado, spreading east tonight. Large hail up to baseball
size is possible with these storms, with the odds of giant hail
increasing overnight. A tornado or two may occur over Kit Carson or
Cheyenne counties in Colorado late this afternoon into the early
evening along with damaging wind gusts up to 70 MPH that may stretch
from these counties into Sherman and Wallace County.

A second round of severe storms may move through overnight, moving
over McCook, Oberlin, Norton, and Hill City areas. Giant hail up to
baseball size is possible with these storms.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Any strong to severe storms from tonight will exit Norton and Graham
counties around 8 AM CDT.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Any weather reports by phone or
social media are very helpful.

JTL

In the hours before

Local storm report, May 26, 10:02 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1002 PM MDT FRI MAY 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 PM     HAIL             4 N GOODLAND            39.41N 101.71W
05/26/2017  M2.00 INCH       SHERMAN            KS   NWS EMPLOYEE

&&

JN
Local storm report, May 26, 10:06 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1006 PM MDT FRI MAY 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 PM     FLASH FLOOD      12 S COPE               39.49N 102.82W
05/26/2017                   KIT CARSON         CO   COCORAHS

            1.22 INCHES SO FAR, WITRH 1.22 INCHES IN THE PAST 2 HRS.
            FLOODING UNUSUAL

&&

BWARREN
Local storm report, May 26, 10:14 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1014 PM MDT FRI MAY 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 PM     HAIL             COLBY                   39.39N 101.05W
05/26/2017  E1.00 INCH       THOMAS             KS   TRAINED SPOTTER

            REPORT OF ESTIMATED WIND OF 75 TO 80 MPH. WIND DRIVEN
            HAIL SHATTERED THE BACK OF A CAR WINDOW.

&&

BWARREN
Local storm report, May 26, 10:29 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1029 PM MDT FRI MAY 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 PM     FLASH FLOOD      11 NNE GOODLAND         39.50N 101.63W
05/26/2017                   SHERMAN            KS   TRAINED SPOTTER

            REPORT OF 1.60 INCHES OF RAIN IN SINCE 830PM.

&&

BWARREN
Local storm report, May 26, 10:30 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1030 PM MDT FRI MAY 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 PM     HAIL             4 ESE FLAGLER           39.27N 103.00W
05/26/2017  E1.00 INCH       KIT CARSON         CO   STORM CHASER

&&

BWARREN
Special weather statement, May 26, 10:36 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
1036 PM MDT FRI MAY 26 2017

COZ090-091-270500-
Kit Carson County CO-Yuma County CO-
1036 PM MDT FRI MAY 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA AND
NORTHEASTERN KIT CARSON COUNTIES UNTIL 1100 PM MDT...

At 1035 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles west of Bonny Reservoir to near Vona.
Movement was east at 65 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Stratton, Seibert, Bonny Reservoir, Bethune, Vona, Hale and Idalia.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 405 and 425.
 Highway 385 between mile markers 191 and 216.

A severe thunderstorm watch remains in effect until 200 AM MDT for
northwestern Kansas.

LAT...LON 3951 10289 3978 10205 3938 10205 3920 10288
TIME...MOT...LOC 0435Z 250DEG 58KT 3960 10225 3929 10279

DR

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 6:23 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma52 min
May 26, 6:25 PM MDTTornado WarningGLDYuma12 min
May 26, 6:39 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma66 min
May 26, 6:43 PM MDTTornado WarningGLDKit Carson, Yuma47 min
May 26, 7:15 PM MDTTornado Warning Tornado observedGLDKit Carson17 min
May 26, 7:18 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma57 min
May 26, 7:21 PM MDTSevere Thunderstorm WarningGLDYuma39 min
May 26, 7:27 PM MDTSevere Thunderstorm WarningGLDKit Carson48 min
May 26, 7:50 PM MDTSevere Thunderstorm WarningGLDYuma17 min
May 26, 7:51 PM MDTSevere Thunderstorm WarningGLDYuma39 min
May 26, 8:01 PM MDTFlash Flood WarningGLDKit Carson, Yuma6 hr
May 26, 8:04 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma56 min
May 26, 8:57 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma48 min
May 26, 10:36 PM MDTSpecial Weather StatementGLDKit Carson24 min
May 26, 11:06 PM MDTSpecial Weather StatementGLDKit Carson24 min
May 26, 11:32 PM MDTSpecial Weather StatementGLDKit Carson28 min
May 26, 11:57 PM MDTSpecial Weather StatementGLDKit Carson18 min
May 27, 1:34 AM MDTAreal Flood WarningGLDKit Carson, Yuma9 hr

Nearby

Flash Flood Warnings in Colorado, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.